Alert archive / Virginia / Tornado Warnings in 2006
Tornado Warning 3, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Jan 11, 2006, 6:19 PM EST for James City County, York County, City of Williamsburg, Virginia. It was in force for 23 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 11, 2006, 6:19 PM EST (23:19 UTC)
- Expired
- Jan 11, 2006, 6:42 PM EST
- In force
- 23 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties City of Williamsburg, VA, James City County, VA, York County, VA
The radar
The Norfolk radar (KAKQ), 39 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 11, 6:23 PM EST | TORNADO | 2 Nw Jamestown, VA | *** 2 INJ *** INTERMITTENT DAMAGE PATH OF 3/4 MILE... WIDTH AROUND 25 YARDS...BEGINNING AT JAMESTOWN BEACH CAMPGROUND. NUMEROUS TREES SNAPPED. MOBILE HOME DESTROYED...MOVED 15 YARDS. DAMAGE WAS RATED AS A WEAK F1. |
| Jan 11, 6:23 PM EST | TORNADO | 2 Nw Jamestown, VA | *** 2 INJ *** INTERMITTENT DAMAGE PATH OF 3/4 MILE...WITH AROUND 25 YARDS...BEGINNING AT JAMESTOWN BEACH CAMPGROUND. NUMEROUS TREES SNAPPED. MOBILE HOME DESTROYED...MOVED 15 YARDS OFF FOUNDATION. DAMAGE WAS RATED AS A WEAK F1. |
| Jan 11, 6:32 PM EST | TORNADO | 2 Nw Jamestown, VA | DAMAGE REPORTED OFF JAMESTOWN ROAD NEAR BEACH CAMP SITE. FUNNEL CLOUD ALSO SPOTTED IN AREA. OTHER DAMAGE REPORTED NEAR GOVERNORS LAND AND CARDINAL ACRES. POSSIBLE TORNADO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KAKQ 112319 TORAKQ VAC095-199-830-112345- /O.NEW.KAKQ.TO.W.0003.060111T2319Z-060111T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 619 PM EST WED JAN 11 2006 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * TORNADO WARNING FOR... CITY OF WILLIAMSBURG IN SOUTHEAST VIRGINIA JAMES CITY COUNTY IN SOUTHEAST VIRGINIA YORK COUNTY IN SOUTHEAST VIRGINIA * UNTIL 645 PM EST * AT 615 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR GOVERNORS LAND...OR ABOUT 6 MILES NORTH OF SURRY...MOVING NORTHEAST AT 30 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... WILLIAMSBURG AND KINGS POINT BY 625 PM EST... OAKTREE...EWELL AND LIGHTFOOT BY 630 PM EST... CAMP PEARY...SKIMINO...BARLOWS CORNER AND CHRISTENSONS CORNER BY 635 PM EST... DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER YOUR HEAD. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3724 7688 3718 7675 3732 7664 3741 7673 $$
1 follow-up statement
000 WWUS51 KAKQ 112342 SVSAKQ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 641 PM EST WED JAN 11 2006 VAC095-199-830-112351- /O.CAN.KAKQ.TO.W.0003.000000T0000Z-060111T2345Z/ CITY OF WILLIAMSBURG VA-YORK VA-JAMES CITY VA- 641 PM EST WED JAN 11 2006 ...THE TORNADO WARNING FOR JAMES CITY...YORK AND CITY OF WILLIAMSBURG COUNTIES IS CANCELLED... THE STORM HAS MOVED OUT OF THE WARNED AREA AND WEAKENED. AS A RESULT...THE TORNADO WARNING HAS BEEN CANCELLED. SOME DAMAGE WAS REPORTED IN JAMES CITY COUNTY. LAT...LON 3724 7688 3718 7675 3732 7664 3741 7673 $$ TG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jan 11, 2:56 PM EST, 3 hours 23 minutes earlier.
Area forecast discussion, Jan 11, 2:56 PM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 256 PM EST WED JAN 11 2006 .TONIGHT...BAND OF SHWR AHEAD OF CDFRNT NOW W OF I95 AND SHUD STEADILY CROSS FA THIS EVE B4 MOVG OFFSHORE AFTR MIDNITE. SINCE TMPS / DP TMPS MORE SPRING-LIKE...WILL ADD ISLTD THUNDER AS BAND OF PCPN MOVES E. TSCTNS SHOW AIRMASS DRING OUT AFTR 06Z. WITH CLRG SKIES AND DP TMPS REMAINING AOA 40...XPCT ANTHR ROUND OF FOG LATE TONITE INTO ERLY THU. CUD BE LCLLY DENSE IN SPOTS. .THU / THU NITE...WEAK H5 RIDGE BUILD OVRHD AS FRNTL BNDRY SETTLES INTO SERN STATES. MSTLY SUNNY & UNSEASONABLY WRM AFTR AM FOG. CONT MILD THU NITE. HIGHS IN THE 60S. LOWS 40-50. .FRI / FRI NITE...ANTHR WRM DAY AHEAD OF NXT SYSTM. MODELS HAVE COME TOGETHER WRT TIMING OF NXT (POTENT) SYSTM. LOW PRS TRACKS FROM MID WEST INTO GT LAKES RGN. SYSTM BECOMES NEG TILTED WITH TRAILING COLD FRNT PROGGED ACROSS FA FRI NITE. DYNMCS COMING TOGETHER FOR YET ANTHR SPRING-LIKE EVENT. CRNT FCST HAS THIS PRETTY WELL HANDLED WITH CHC POPS FRI AND LIKELY POPS FRI NITE...THOUGH HAVE BUMPED UP POPS A BIT. NOTE SPC HAS SRN HALF OF VA ON S IN DAY3 OUTLOOK FOR PSBL SVR TSTRMS. .SAT / SAT NITE...STILL SOME UNCERTAINITY AS TO HOW THE UPR LVL LOW AFFECTS FA. MOST MODELS KEEP IT NE OF RGN...HOWEVER...NOGAPS CONT TO LAG SYSTM BACK ENUF TO KEEP CHC POPS OVR NRN 2/3RD OF FA. WHAT WILL BE OF NOTE IS THE STRNG CAA BEHIND SYSTM KICKING UP THE WNDS INTO 15- 25 MPH RANGE...20-30 MPH AT THE COAST. NOT MUCH RISE IN TMPS XPCTD. HIGHS 45-50. COLD NITE ??? SAT NITE WITH LOWS DROPPING INTO 20S. .SUNDAY THRU WEDNESDAY...SPRING LIKE PTRN CONTS WITH NO WINTER WX IN SIGHT. SERIES OF PAC SYSTMS COT TO MARCH ACROSS CONUS EVERY 2-3 DAYS. NXT SUCH SYSTM PROGGED LATE TUE INTO WED WITH ANTHR ROUND OF LIQUID PCPN AHEAD OF A CDFRNT FRNT. && .AVIATION...DENSE FOG FORMED LAST NIGHT NEAR AND NORTH OF SFC WARM FRONT...AS SHALLOW LAYER OF COOL...MOIST AIR WAS OVERRUN BY WARM MOIST AMS. A LITTLE DIFFERENT SET UP TONIGHT...BUT STILL HAVE FOG POTENTIAL...AS BAND OF RAIN WORKS ITS WAY FROM W TO E ACROSS THE AREA. BEHIND RAIN BAND...VERY LITTLE WIND...AND NO HINT OF ANY DRIER AIR FILTERING IN...SO SHOULD FOG IN PRETTY QUICK GIVEN ANY PARTIAL CLEARING. WILL FORECAST LIFR CONDITIONS RIC...SBY...AND PHF...WITH IRF AT ECG AND ORF...FOR FOG AND LOW STRATUS. SHOULD SEE IMPROVING CONDITIONS THU MORNING. && .MARINE...LOW PASSES BY TO W AND N...WITH INCREASING SLY WINDS FOR A TIME THIS EVENING. SEAS CURRENTLY RUNNING AROUND 2 FT AT DUCK AND 44009. WAVEWATCH ACTUALLY SHOWING A QUICK JUMP TO 5 FT FOR NRN WATERS...BUT THINK THAT IS A TAD OVERDONE...SO WILL CAP AT 4 FT. LOOKS LIKE FULL FLEDGED GALE CONDITIONS BEGINNING SAT AND CONTINUING SAT NIGHT...AS STG CDNFT PUSHES ACROSS THE FA...FROM W TO E...WITH FROPA AROUND 12Z SAT...GIVE OR TAKE 6 HOURS. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SHORT / LONG TERM...44 MARINE / AVIATION...18
Hazardous weather outlook, Jan 11, 6:18 AM EST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 618 AM EST WED JAN 11 2006 ANZ633-MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100- 121030- CURRITUCK SOUND-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER- MARYLAND BEACHES-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN- INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK- FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER- CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN- CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX- WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK- DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER- MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK- SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH- SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 618 AM EST WED JAN 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AN...SOUTHEAST MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...NORTH CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PATCHY DENSE FOG WILL BE POSSIBLE DURING THE EARLY MORNING HOURS THURSDAY...WITH VISIBILITIES LOCALLY REDUCED TO A QUARTER OF A MILE OR LESS. A STRONG COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS TO THE REGION LATE FRIDAY AFTERNOON AND FRIDAY NIGHT. LOCALLY HEAVY RAIN AND GUSTY WINDS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ANZ630>632-650-652-654-656-658-670-121030- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM- WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM 20 TO 40 NM- 618 AM EST WED JAN 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STRONG COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS TO THE REGION LATE FRIDAY AFTERNOON AND FRIDAY NIGHT. LOCALLY HEAVY RAIN AND GUSTY WINDS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. BROWN
In the hours before
Special weather statement, Jan 11, 3:24 PM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 324 PM EST WED JAN 11 2006 VAZ065-079-112100- BRUNSWICK VA-MECKLENBURG VA- 324 PM EST WED JAN 11 2006 ...THUNDERSTORM MOVING ACROSS MECKLENBURG COUNTY VIRGINIA... AT 324 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 15 MILES SOUTHWEST OF SOUTH HILL...OR ABOUT 15 MILES SOUTHEAST OF CHASE CITY...MOVING NORTHEAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR BEECHWOOD...AND...BASKERVILLE AT 330 PM EST...SOUTH HILL AT 340 PM EST...LA CROSSE AND BRODNAX AT 350 PM EST...AND MEREDITHVILLE AT 400 PM EST. WIND GUSTS TO 35 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH OCCASIONAL LIGHTNING. DR
Special weather statement, Jan 11, 4:05 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 405 PM EST WED JAN 11 2006 VAZ079-087-112145- BRUNSWICK VA-GREENSVILLE VA- 405 PM EST WED JAN 11 2006 ...THUNDERSTORM MOVING ACROSS BRUNSWICK COUNTY VIRGINIA... AT 400 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES WEST OF LAWRENCEVILLE...OR ABOUT OVER BRODNAX...MOVING NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LAWRENCEVILLE AT 410 PM EST...EDGERTON AT 415 PM EST... DOLPHIN AT 420 PM EST...CALLAVILLE AT 430 PM EST...PURDY AT 435 PM EST. WIND GUSTS TO 35 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH OCCASIONAL LIGHTNING. GINGRICH
Special weather statement, Jan 11, 5:14 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 514 PM EST WED JAN 11 2006 VAZ081-088-089-112245- PRINCE GEORGE VA-SURRY VA-SUSSEX VA- 514 PM EST WED JAN 11 2006 ...STRONG THUNDERSTORM MOVING ACROSS SUSSEX COUNTY... AT 510 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES SOUTHWEST OF WAVERLY...OR ABOUT 13 MILES SOUTHWEST OF DISPUTANTA...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HOMEVILLE AT 525 PM EST...NEWVILLE AT 530 PM EST...WAVERLY AT 540 PM EST. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH OCCASIONAL LIGHTNING. GINGRICH
Local storm report, Jan 11, 5:23 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
523 PM EST WED JAN 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM FUNNEL CLOUD HOMEVILLE 36.95N 77.17W
01/11/2006 SUSSEX VA LAW ENFORCEMENT
FUNNEL CLOUD SIGHTING NEAR HOMEVILLE.
&&
AKIMBALLLocal storm report, Jan 11, 5:25 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
525 PM EST WED JAN 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM FUNNEL CLOUD 2 N SUSSEX 36.94N 77.28W
01/11/2006 SUSSEX VA LAW ENFORCEMENT
FUNNEL CLOUD SIGHTING NEAR SUSSEX.
&&
AKIMBALLLocal storm report, Jan 11, 5:50 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
550 PM EST WED JAN 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TORNADO 3 NNE SUSSEX 36.96N 77.26W
01/11/2006 SUSSEX VA LAW ENFORCEMENT
REPORT OF TRAILER TURNED OVER. ROOFS OFF SHEDS. DAMAGE
OFF OF RTE 626.
&&
AKIMBALLThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 6:41 AM EST | Dense Fog Advisory | AKQ | Accomack, Amelia, Brunswick, Caroline, Charles City, Cumberland and 30 more | 4 hr |
| Jan 11, 5:17 PM EST | Tornado Warning | AKQ | Sussex | 28 min |
| Jan 11, 5:44 PM EST | Tornado Warning | AKQ | Surry | 31 min |
Nearby
Tornado Warnings in Virginia, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.